Washington, 2010Lightning Strike in Washington, September 19, 2010
September 19, 2010 · NWS PDT · 1 event in 1 county or zone
Afternoon thunderstorms produced isolated damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms produced isolated damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 19, 12:55 PM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 19, 12:55 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
155 PM PDT SUN SEP 19 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW LOCATED
OFF THE COAST WILL MOVE THROUGH WASHINGTON AND OREGON AS A TROUGH
TONIGHT. MULTIPLE BANDS OF PRECIPITATION WILL ACCOMPANY THE TROUGH.
LATEST NAM AND GFS INDICATE THERE MAY BE ENOUGH INSTABILITY FOR
THUNDERSTORMS OVER ALL OF THE CWA AS WELL. PRECIPITATION AND CLOUD
COVER WILL LIMIT DEVELOPMENT...BUT DO NOT FEEL CONFIDENT THAT IT
WILL STOP THUNDERSTORM DEVELOPMENT. DRIER WESTERLY FLOW WILL BRING
MORE STABLE AIR INTO EASTERN WASHINGTON AND OREGON AFTER MIDNIGHT.
A RAIN SHADOW WILL DEVELOP FROM THE KITTITAS VALLEY TO THE DESCHUTES
PLATEAU. UPSLOPE FLOW WILL KEEP SOME SHOWERS IN NORTHEAST OREGON
MONDAY AFTERNOON AND EVENING. DRIER WESTERLY FLOW AND A WEAK RIDGE
WILL MOVE INTO EASTERN WASHINGTON TUESDAY AND WEDNESDAY. A WEAK
TROUGH WILL UNDERCUT THE RIDGE IN OREGON. THIS SYSTEM MAY TRIGGER A
FEW MOUNTAIN SHOWERS IN NORTHEAST OREGON.
SHOWERS AND CLOUD COVER WILL KEEP WARM TEMPERATURES TONIGHT EXCEPT
IN CENTRAL OREGON AND THE OCHOCOS. CLEARING WILL BEGIN IN THESE
AREAS TONIGHT ALLOWING RADIATIONAL COOLING TO START. PATCHY FOG MAY
DEVELOP EARLY MONDAY MORNING OVER THE DESCHUTES PLATEAU AND HIGHER
MOUNTAIN VALLEYS THAT ARE SHELTERED FROM THE WIND. CLEARING MONDAY
NIGHT WILL ALLOW SIGNIFICANTLY COLDER OVERNIGHT LOWS. COONFIELD
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A FLAT WESTERLY FLOW
WILL BE OVER THE REGION ON THURSDAY. AT THIS POINT IT LOOKS PRETTY
DRY WITH JUST A CHANCE OF RAIN MAINLY NEAR THE CASCADE MOUNTAINS. BY
FRIDAY A LOW PRESSURE STARTS TO DEEPEN AND STRENGTHEN IN THE GULF OF
ALASKA. THIS IN TURN WILL ALLOW A RIDGE OF HIGH PRESSURE TO BUILD
OVER THE INLAND PACIFIC NORTHWEST REGION. A SOUTHWEST FLOW COMING
OUT OF THE LOW PRESSURE WILL KEEP MOST OF THE MOISTURE ACROSS THE
SEATTLE REGION WITH JUST A CHANCE OF SHOWERS CLIPPING THE SOUTHERN
WASHINGTON CASCADES THROUGH SATURDAY. MODELS INDICATE THAT THIS LOW
PRESSURE SYSTEM WILL START TO PROGRESS WESTWARD NEXT WEEKEND
ALLOWING THE MOISTURE PLUME TO SLOWLY ADVANCE INTO THE FORECAST
AREA. TIMING ON THIS IS STILL IFFY BUT HAVE TRENDED FORECAST TO
INCREASING CHANCE OF PRECIPITATION LATE SATURDAY AND SUNDAY.
&&
.AVIATION...00Z TAFS...CONDITIONS WILL CONTINUE TO IMPROVE THROUGH
THIS EVENING AS THE MAIN MOISTURE PLUME BRINGING RAIN ALONG WITH LOW
CEILINGS AND VISIBILITIES EXIT THE REGION AND IS BEING REPLACED BY
INSTABILITY SHOWERS. MAINLY EXPECT VFR CONDITIONS WITH SHOWER
ACTIVITY THROUGH THE EVENING WITH LOCAL MVFR CONDITIONS NEAR
SHOWERS. HOWEVER...STILL EXPECT MVFR CONDITIONS AT KPDT AND KALW
INTO THE EVENING BEFORE IMPROVEMENT BEGINS. ALL SITES SHOULD SEE VFR
CONDITIONS BY MIDNIGHT AS SHOWERS DECREASE. SURFACE WINDS WILL BE
5-15 KTS AT MOST TAF SITES.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 52 71 44 71 / 70 30 10 10
ALW 55 71 48 71 / 80 30 10 10
PSC 55 74 45 72 / 50 10 10 10
YKM 49 71 46 72 / 50 10 10 10
HRI 53 74 42 74 / 50 10 10 10
ELN 52 67 41 68 / 60 20 20 10
RDM 40 67 34 69 / 60 10 10 10
LGD 49 67 36 68 / 80 40 20 10
GCD 45 67 38 72 / 70 30 20 10
DLS 52 70 44 72 / 60 20 20 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/91/91
Hazardous weather outlook, Sep 19, 4:00 AM PST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT SUN SEP 19 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-201200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT SUN SEP 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY,
WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
LOW PRESSURE WILL PUMP MOISTURE INTO THE AREA TO PRODUCE SHOWERS
TODAY AND TONIGHT. IN ADDITION AN UPPER LEVEL JET WILL COMBINE WITH
THE LOW PRESSURE TO PRODUCE A FEW THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SHOWERS WILL PERSIST ACROSS THE AREA MONDAY. THEN A DISTURBANCE WILL
PRODUCE SOME SHOWERS ON WEDNESDAY AND WEDNESDAY NIGHT WITH ANOTHER
ROUND OF SHOWERS POSSIBLE FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA DUE TO
THUNDERSTORMS TODAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Lightning, Kittitas
- When
- September 19, 2:25 PM PST
- Where
- Kittitas County, 0.94 mi SSW of Ellensburg
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.987, -120.534
Lightning struck an 80 foot fir tree and started a house fire. The lightning split the tree and the energy was transferred into the cast iron sewer pipe and into the home catching the house on fire. A large piece of the split tree hit a car that was parked across the street.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 19 to 20, 20101 death · $6.6 million · 29 events
- Wildfire in Utah, September 19 to 24, 20106 injured · $5.0 million · 1 event
- Flash Flood and Heavy Rain in Texas, September 19, 2010$5.0 million · 2 events
- Flash Flood in Washington, September 19, 2010$423,000 · 1 event
- Damaging Wind in Louisiana, September 19, 2010$15,000 · 56 kt wind · 1 event
- Rip Currents and High Surf in New Jersey, September 19 to 21, 20108 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19 to 20, 20107 events
- High Surf in Florida, September 19 to 20, 20105 events
- High Surf in Florida, September 19, 20103 events
- Wildfire in Louisiana, September 19, 2010$6,000 · 1 event
- Flood in Iowa, September 19 to 20, 2010$5,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 19, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263231.